Wisconsin, 2013

Tornadoes and Damaging Winds in Wisconsin, August 6 to 7, 2013

August 6 to 7, 2013 · NWS GRB · 30 events in 9 counties and zones

A line of severe thunderstorms, known as a quasi-linear convective system (QLCS), produced six tornadoes and widespread damaging winds across east-central Wisconsin during the late night hours of August 6-7. The storms formed ahead of a cold front that also produced severe weather in Minnesota and western Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$19 million
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A line of severe thunderstorms, known as a quasi-linear convective system (QLCS), produced six tornadoes and widespread damaging winds across east-central Wisconsin during the late night hours of August 6-7. The storms formed ahead of a cold front that also produced severe weather in Minnesota and western Wisconsin.

The tornadoes occurred within about 50 minutes--between 12:22 am and 1:10 am CDT. Hundreds of homes, businesses and farm buildings were damaged. Two injuries occurred at a campground in Waupaca County. Thousands of trees and power lines were also downed, leaving tens of thousands of people without power. The strongest tornado of the event reached EF2 intensity (winds estimated at 115 to 120 mph). This tornado caused significant damage to a church in New London.

The six tornadoes that occurred on August 7 were the most nighttime tornadoes in a single event in northeast Wisconsin since accurate tornado records began (1950).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 6, 6:01 PM CST, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 6, 6:01 PM CST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
701 PM CDT TUE AUG 6 2013

UPDATED AVIATION PORTION FOR 00Z TAF ISSUANCE

.SHORT TERM...TONIGHT AND WEDNESDAY
ISSUED AT 310 PM CDT TUE AUG 6 2013

MAIN FCST CONCERNS ARE PCPN TRENDS AND SVR TSTM POTENTIAL TONIGHT...AND
TEMPERATURES THROUGH THE PERIOD.

MSAS SFC ANALYSIS SHOWED LOW PRESSURE OVER SE ND...WITH A WARM FRONT
EXTENDING ESE THROUGH CENTRAL MN AND WC WI...AND A COLD FRONT TRAILING
SW INTO SD. WV IMAGERY INDICATED A S/W TROF MOVG INTO NW WI...WITH
ADDITIONAL SHORT-WAVES IN ND AND SOUTHERN SASK. RADAR SHOWED A
SMALL CLUSTER OF TSTMS OVER NW WI... WITH MORE NUMEROUS SHOWERS
AND TSTMS OVER EASTERN ND AND NORTHERN MN. SPC HAS ISSUED A TORNADO
WATCH FOR MUCH OF CENTRAL MN AND A FEW COUNTIES IN FAR NW/WC WI...
FOR THE AREA ALONG AND NORTH OF THE WARM FRONT...WHERE SOME NEW
CONVECTION HAS DEVELOPED.

ALTHOUGH SOME ISOLD/SCT CONVECTION WILL OCCUR LATE THIS AFTERNOON AND
EARLY EVG...EXPECT MOST OF THE PCPN AND TSTM ACTIVITY TO OCCUR
FROM MID-EVENING THROUGH THE OVERNIGHT PERIOD. THE COLD FRONT WILL
MOVE THROUGH DURING THIS TIME FRAME...ACCOMPANIED BY UPPER LEVEL
FORCING FROM A STRONG JET STREAK AND THE NORTH DAKOTA S/W TROF.
WILL HAVE LIKELY POPS OVER THE ENTIRE CWA TONIGHT...WITH CATEGORICAL
POPS OVER NC WI...WHERE THE BEST UPPER FORCING SHOULD OCCUR. SVR
TSTM POTENTIAL IS A TOUGH CALL...AS MUCAPE IS ONLY EXPECTED TO
REACH 500-1000 J/KG DURING THE EVENT. ALTHOUGH THE INSTABILITY IS
MARGINAL...CANNOT RULE OUT THE SVR THREAT...GIVEN DEEP LAYER SHEAR
OF 40-50 KTS...SEASONALLY STRONG WINDS IN THE MID-LEVELS AND
SIGNIFICANT SYNOPTIC SCALE FORCING. NOT CONFIDENT ENOUGH TO ADD
SVR WORDING TO THE GRIDS/ZFP...BUT WILL MENTION A SLIGHT RISK
IN THE HWO THIS EVG AND INTO THE EARLY OVERNIGHT PERIOD.

HAVE TAPERED OFF POPS WITH THE PASSAGE OF THE COLD FRONT LATE
TONIGHT INTO EARLY WEDNESDAY...WITH A DRY FCST BY 15Z/WEDS. THERE
IS SOME CONCERN THAT THE SOUTHERN SASK S/W TROF MAY TRIGGER SOME
SHOWERS OVER N WI DURING THE LATE MORNING AND AFTERNOON...BUT
COUNTING ON ENOUGH DRYING IN THE MID-LEVELS TO PRECLUDE
ADDITIONAL PCPN DEVELOPMENT.

USED A BLEND OF THE PREVIOUS FCST AND THE BEST-PERFORMING GUIDANCE
SETS FOR TEMPS TONIGHT AND WEDNESDAY. HIGHS TEMPS SHOULD BE ABOUT
5 DEGREES COOLER THAN TODAY...AND HUMIDITY LEVELS WILL BE QUITE
LOW FOR THIS TIME OF YEAR.

.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY
ISSUED AT 310 PM CDT TUE AUG 6 2013

AN UPPER TROUGH OVER THE NORTH CENTRAL UNITED STATES
SHOULD KEEP COOL TEMPERATURES OVER THE REGION THROUGH SUNDAY.
A REINFORCING PUSH OF COLDER AIR SHOULD ARRIVE THURSDAY NIGHT
ACCOMPANIED BY SCATTERED SHOWERS OR THUNDERSTORMS. THERE ALSO COULD
ALSO BE SCATTERED SHOWERS OR THUNDERSTORMS SUNDAY OR SUNDAY NIGHT
WITH SOME JET ENERGY MOVING THROUGH THE UPPER TROUGH AND WARM
ADVECTION ASSOCIATED WITH DEPARTING SURFACE HIGH. NEITHER OF THESE
TWO CHANCES OF PRECIPITATION LOOK ESPECIALLY IMPRESSIVE GIVEN LACK
OF GULF MOISTURE OR STRONG FORCING.
&&

.AVIATION...FOR 00Z TAF ISSUANCE
ISSUED AT 650 PM CDT TUE AUG 6 2013

THE MAIN AVIATION CONCERN WILL BE TSTM CHANCES TONIGHT...AS A
COLD FRONT AND UPPER LEVEL DISTURBANCE MOVE THROUGH THE REGION.
BASED ON RADAR TRENDS AND MESO MODELS HAVE ADJUSTED THE TEMPO
GROUP FORWARD SLIGHTY FOR WHEN EXPECT BEST CHANCE FOR TSTMS AT
TAF SITES. A FEW OF THE STORMS COULD BE STRONG...WITH GUSTY WINDS
AND SMALL HAIL.

MVFR CONDITIONS SHOULD ACCOMPANY ANY TSTMS...AND LINGER IN THE
WAKE OF THE COLD FRONT LATE TONIGHT INTO EARLY WEDNESDAY.
CONDITIONS EXPECTED TO IMPROVE TO VFR AT MOST LOCATIONS BY LATE
MORNING. NW WINDS WILL INCREASE WEDS MORNING... WITH GUSTS TO 15
TO 20 KTS EXPECTED AT THE TAF SITES.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....KIECKBUSCH
LONG TERM......RDM
AVIATION.......TE
Hazardous weather outlook, Aug 6, 2:32 PM CST, 7 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
332 PM CDT TUE AUG 6 2013

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-072045-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
332 PM CDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA
TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH
DAMAGING WINDS AND LARGE HAIL...ESPECIALLY SOUTHWEST OF A LINE FROM
TOMAHAWK TO GREEN BAY BETWEEN 9 PM AND 3 AM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS IN EAST CENTRAL WISCONSIN EARLY
WEDNESDAY MORNING...BUT SEVERE WEATHER IS NOT EXPECTED.

THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS THURSDAY NIGHT...
AND AGAIN EARLY NEXT WEEK. IT IS TOO EARLY TO DETERMINE IF SEVERE
WEATHER WILL OCCUR DURING THESE PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ521-522-541>543-072045-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
332 PM CDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. ALTHOUGH SEVERE
WEATHER IS NOT ANTICIPATED...ISOLATED STRONG THUNDERSTORMS WITH
GUSTY WINDS AND SMALL HAIL ARE POSSIBLE LATE THIS EVENING AND
OVERNIGHT.

PATCHY DENSE MARINE FOG MAY CAUSE NAVIGATION PROBLEMS FOR
MARINERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY MORNING...WITH MORE
STORMS POSSIBLE THURSDAY NIGHT AND AGAIN EARLY NEXT WEEK. THE
STORMS COULD PRODUCE GUSTY WINDS WHICH WILL POSE A HAZARD TO
BOATERS.

TSK/RDM

In the hours before

Special weather statement, Aug 6, 7:07 PM CST, 3 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
807 PM CDT TUE AUG 6 2013

WIZ005-010-018-070200-
LINCOLN-ONEIDA-VILAS-
807 PM CDT TUE AUG 6 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS OVER NORTHWEST WISCONSIN NOW BEGINNING
TO MOVE INTO VILAS...ONIEDA AND TAYLOR COUNTIES. THE STORMS WERE
MOVING SOUTHEAST AT 40 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  STAR LAKE...          SAYNER...             WOODRUFF...
  ARBOR VITAE...        MINOCQUA...           ST GERMAIN...
  HAZELHURST...         WILLOW RESERVOIR...   HAZELHURST...
  LAKE TOMAHAWK...      TRIPOLI...            GOODNOW...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

TE
Special weather statement, Aug 6, 9:11 PM CST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1011 PM CDT TUE AUG 6 2013

WIZ018-030-070400-
LINCOLN-MARATHON-
1011 PM CDT TUE AUG 6 2013

...STRONG THUNDERSTORM MOVING INTO FAR SOUTHERN LINCOLN AND FAR
NORTHERN MARATHON COUNTY THIS EVENING...

AT 1007 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL TAYLOR COUNTY...MOVING EAST AT
35 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  NEW WOOD WILDLIFE AREA...
  BILL CROSS RAPIDS WILDLIFE AREA...          HAMBURG...
  COUNCIL GROUNDS STATE PARK...               OTIS...
  PINE RIVER...         MERRILL...            BROKAW...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

MPC
Special weather statement, Aug 6, 10:04 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1104 PM CDT TUE AUG 6 2013

WIZ011-013-019>021-030-031-037-073-074-070500-
FOREST-LANGLADE-MARATHON-MENOMINEE-NORTHERN MARINETTE COUNTY-NORTHERN
OCONTO COUNTY-SHAWANO-SOUTHERN MARINETTE COUNTY-SOUTHERN OCONTO
COUNTY-WAUPACA-
1104 PM CDT TUE AUG 6 2013

...STRONG THUNDERSTORMS MOVING OVER NORTHEAST WISCONSIN LATE THIS EVENING...

AT 1100 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM IRON MOUNTAIN TO
MARSHFIELD...MOVING EAST AT 35 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
  WAUSAU...  STEVENS POINT...     ANTIGO...
  WISCONSIN RAPIDS...  SHAWANO... CROOKED LAKE...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

MPC
Local storm report, Aug 6, 10:11 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1111 PM CDT TUE AUG 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1106 PM     HAIL             2 ESE BRYANT            45.19N 88.97W
08/06/2013  E0.50 INCH       LANGLADE           WI   TRAINED SPOTTER

            A LOT OF HAIL, HEAVY RAIN AND GUSTY WINDS

&&

TERIE
Special weather statement, Aug 6, 10:21 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1121 PM CDT TUE AUG 6 2013

WIZ030-031-035>037-045-048-070545-
MARATHON-PORTAGE-SHAWANO-WAUPACA-WAUSHARA-WINNEBAGO-WOOD-
1121 PM CDT TUE AUG 6 2013

...STRONG THUNDERSTORMS OVER CENTRAL WISCONSIN...

AT 1117 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 36 MILES NORTHEAST
OF STEVENS POINT TO 24 MILES WEST OF WISCONSIN RAPIDS...MOVING
SOUTHEAST AT 40 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  WISCONSIN RAPIDS AND WHITING BY 1140 PM CDT...
  AMHERST BY 1155 PM CDT...
  HARTMAN CREEK STATE PARK BY 1205 AM CDT...
  WAUPACA AND PLAINFIELD BY 1210 AM CDT...
  FREMONT BY 1225 AM CDT...
  WAUTOMA BY 1230 AM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.

TDH

The radar

The La Crosse radar (KARX), 124 km away, was scanning. The volume nearest the first event began at 04:30 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 14 tornado. Local standard time, as filed.

Thunderstorm Wind, Wood

When
August 6, 10:30 PM CST
Where
Wood County, 0.85 mi SE of Marshfield
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.660, -90.160

Scattered trees were blown down which caused power outages in the city of Marshfield.

Thunderstorm Wind, Waupaca

When
August 6, 11:12 PM CST
Where
Waupaca County, King
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
44.330, -89.130

The public reported trees and powerlines down in the town of King, or just southwest of the city of Waupaca. A few trees fell on homes.

Thunderstorm Wind, Waushara

When
August 6, 11:15 PM CST
Where
Waushara County, Wild Rose
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
44.180, -89.250

Thunderstorm winds blew down several dozen trees in Wild Rose. Several houses were damaged by the fallen trees. In addition, some roads become impassable over northern and eastern sections of Waushara County due to downed trees.

Thunderstorm Wind, Waupaca

When
August 6, 11:15 PM CST
Where
Waupaca County, 3.5 mi E of Waupaca
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
44.350, -88.999

An estimated wind gust of 75 mph was reported just east of the city of Waupaca.

Tornado, Waupaca

When
August 6, 11:22 PM CST to 11:26 PM CST
Where
Waupaca County, 3.97 mi NNE of Partridge Lake to 3.1 mi S of New London
Rating
EF1
Path length
5.02 mi
Path width
125 yd
Continued into
Outagamie, Wi (GRB)
Injuries
2 direct, 0 indirect
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
44.349, -88.838

A tornado formed just after 12:20 am CDT and quickly moved east-southeast. The storm hit a campground, blowing several camper trailers over. Two people sustained minor injuries at the campground. Over 100 trees were snapped or uprooted along the path of the tornado (DI 27, DOD 3 and 4; DI 28, DOD 3 and 4). The tornado moved into Outagamie County about 3.1 miles south of New London at 12:26 am CDT. The average path width of the tornado in Waupaca County was 75 yards.

Tornado, Waupaca

When
August 6, 11:24 PM CST to 11:25 PM CST
Where
Waupaca County, 1.2 mi W of New London to 1.05 mi SE of New London
Rating
EF2
Path length
2.1 mi
Path width
175 yd
Continued into
Outagamie, Wi (GRB)
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
44.383, -88.774

Another fast-moving tornado formed within a line of severe thunderstorms and raced to the southeast. The tornado struck a church, causing severe damage (DI 9, DOD 6 and 7). A large portion of the roof collapsed, causing failure of two walls. A wall on a new portion of the church was pushed in. In addition, hundreds of trees were snapped or uprooted. Several homes along the path sustained damage, mainly from fallen trees. The tornado exited Waupaca County about one mile south of New London at about 12:25 am CDT. The average path width in Waupaca County was 100 yards.

Tornado, Outagamie

When
August 6, 11:25 PM CST to 11:33 PM CST
Where
Outagamie County, 1.05 mi SE of New London to 0.35 mi WSW of Greenville
Rating
EF1
Path length
10.97 mi
Path width
175 yd
Property damage
$2.5 million
Reported by
NWS Storm Survey
Coordinates
44.368, -88.737

The tornado that struck Waupaca County at 12:24 am CDT entered Outagamie County about a mile south of New London at 12:25 am CDT. The tornado damaged or uprooted several hundred trees (DI 27, DOD 3 and 4; DI 28, DOD 3 and 4) along the path, many falling on houses in a two block area of Hortonville, causing considerable roof and siding damage. The average path width in Outagamie County was approximately 100 yards.

Tornado, Outagamie

When
August 6, 11:26 PM CST to 11:30 PM CST
Where
Outagamie County, 3.1 mi S of New London to 0.76 mi WSW of Hortonville
Rating
EF1
Path length
4.77 mi
Path width
125 yd
Reported by
NWS Storm Survey
Coordinates
44.336, -88.738

The tornado that touched down in Waupaca County at 12:22 am CDT crossed the Outagamie County line 3.1 miles south of New London at 12:26 am CDT. The tornado quickly moved east-southeast and damaged or uprooted dozens of trees (DI 27, DOD 3 and 4; DI 28, DOD 3 and 4). Based on radar analysis, the circulation of this tornado may have merged with the other tornado that was occurring concurrently in the county near Hortonville. The average path width in Outagamie County was 75 yards.

Thunderstorm Wind, Marinette

When
August 6, 11:28 PM CST
Where
Marinette County, 0.85 mi SE of Marinette
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
45.090, -87.610

Thunderstorm winds knocked down trees and power lines in the city of Marinette.

Thunderstorm Wind, Outagamie

When
August 6, 11:34 PM CST
Where
Outagamie County, 2.41 mi SE of Hortonville
Measured
76 kt (87 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.310, -88.590

A severe thunderstorm produced a wind gust of 87 mph just southeast of Hortonville.

Tornado, Outagamie

When
August 6, 11:38 PM CST to 11:48 PM CST
Where
Outagamie County, 0.42 mi SE of Mackville to 4.32 mi ENE of Little Chute
Rating
EF1
Path length
11.31 mi
Path width
175 yd
Continued into
Brown, Wi (GRB)
Property damage
$1.5 million
Reported by
NWS Storm Survey
Coordinates
44.345, -88.415

A tornado developed near Mackville and moved rapidly to the east-southeast. The tornado caused a barn to collapse (DI 1, DOD 6) and heavily damaged a boat showroom (DI 21, DOD 3) just north of Little Chute. Another barn lost part of its roof (DI 1, DOD 4) northwest of Kaukauna. Damage to trees was sporadic as the tornado moved out of Outagamie County into Brown County, about two miles southwest of Wrightstown, at 12:48 am CDT. The average path width in Outagamie County was 100 yards.

Tornado, Outagamie

When
August 6, 11:38 PM CST to 11:49 PM CST
Where
Outagamie County, 3.46 mi E of Greenville to 4.17 mi ESE of Kaukauna
Rating
EF1
Path length
13.72 mi
Path width
150 yd
Continued into
Brown, Wi (GRB)
Property damage
$10 million
Reported by
NWS Storm Survey
Coordinates
44.298, -88.460

A tornado formed near Highway 41 northwest of Appleton and moved east across northern portions of Appleton, Kimberly and Kaukauna. The tornado caused some roof damage to the Northland Mall (DI 11, DOD 2) and caused roof and window damage to two small retail buildings (DI 8, DOD 3 and 4). The storm then knocked over four wood electrical poles (DI 24, DOD 2 and 3) and uprooted or heavily damaged hundreds of trees in a nearby neighborhood (DI 27, DOD 2 and 3; DI 28, DOD 2 and 3). Although the houses in the area sustained relatively minor wind damage directly, fallen trees caused considerable collateral damage to roofs, siding and vehicles. The tornado exited Outagamie County about four miles east-southeast of Kaukauna at 12:49 am CDT and continued east into far southwest Brown County, then into northern Calumet County. The average path width in Outagamie County was 125 yards.

Tornado, Outagamie

When
August 6, 11:40 PM CST to 11:48 PM CST
Where
Outagamie County, 2.7 mi ENE of Mackville to 4.83 mi ESE of Freedom
Rating
EF1
Path length
9.14 mi
Path width
200 yd
Continued into
Brown, Wi (GRB)
Property damage
$1.5 million
Reported by
NWS Storm Survey
Coordinates
44.371, -88.374

Another fast-moving tornado developed within a line of severe thunderstorms and moved east-southeast across the Fox Valley. The tornado caused significant damage to several outbuildings and barns (DI 1, DOD 6 and 7) and flattened sections of mature corn fields. The roof of a power substation was damaged (similar to DI 9, DOD 5) southwest of Freedom. The average path width of the tornado in Outagamie County was 150 yards. The tornado moved into Brown County near Highway 41, 1.8 miles northwest of Wrightstown, at 12:48 am CDT.

Thunderstorm Wind, Outagamie

When
August 6, 11:41 PM CST
Where
Outagamie County, Kimberly
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
44.280, -88.320

A measured wind gust of 61 mph was recorded just east of the city of Appleton.

Thunderstorm Wind, Outagamie

When
August 6, 11:44 PM CST
Where
Outagamie County, 2.83 mi SSE of Greenville
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
44.261, -88.515

A wind gust of 59 mph was recorded by the automated weather observing system at the Outagamie County Airport.

Thunderstorm Wind, Calumet

When
August 6, 11:44 PM CST
Where
Calumet County, 3.05 mi ENE of Darboy
Measured
76 kt (87 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.240, -88.320

A trained spotter reported a measured wind gust of 86 mph at the intersection of County Highway N and County Highway KK, about 3 miles east-northeast of the town of Darboy.

Thunderstorm Wind, Outagamie

When
August 6, 11:47 PM CST
Where
Outagamie County, 0.69 mi S of Appleton
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
44.260, -88.400

A measured wind gust of 67 mph was reported at Lawrence University, in the city of Appleton.

Tornado, Brown

When
August 6, 11:48 PM CST to August 7, 12:01 AM CST
Where
Brown County, 1.78 mi NW of Wrightstown to 0.68 mi SW of Hebel
Rating
EF0
Path length
15.22 mi
Path width
250 yd
Continued into
Manitowoc, Wi (GRB)
Property damage
$2.0 million
Reported by
NWS Storm Survey
Coordinates
44.351, -88.191

The tornado that developed 2.7 miles east-northeast of Mackville in Outagamie County at 12:40 am CDT moved into Brown County, entering near Highway 41, 1.8 miles northwest of Wrightstown, at 12:48 am CDT. The tornado first hit the Apple Creek Campground, snapping 50 trees and knocking over two camping trailers. As the tornado moved across the southern part of the county, at least 70 homes sustained at least minor damage, many from fallen trees (DI 27, DOD 3 and 4; DI 28, DOD 3 and 4). A large, free-standing garage was heavily damaged when the tornadic winds blew in two garage doors, causing the roof to be ripped off (DI 1, DOD 5). The tornado entered Manitowoc County 4.1 miles northwest of Rosecrans at 1:01 am CDT. Average path width of the tornado in Brown County was 175 yards.

Tornado, Brown

When
August 6, 11:48 PM CST to 11:53 PM CST
Where
Brown County, 1.87 mi SW of Wrightstown to 2.67 mi W of Morrison
Rating
EF1
Path length
7.84 mi
Path width
175 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
44.308, -88.192

The tornado that formed in Outagamie County near Mackville at 12:38 am CDT entered Brown County about two miles southwest of Wrightstown at 12:48 am CDT. The tornado snapped or uprooted dozens of trees as it moved east, just south of Greenleaf. A house lost an attached garage when winds blew in the garage door and caused a large portion of the garage roof to lift off (DI 2, DOD 4). The walls of a nearby outbuilding collapsed (DI 1, DOD 6). The tornado dissipated about 3 miles west of Morrison. The average path width of the tornado in Brown County was 125 yards.

Tornado, Brown

When
August 6, 11:49 PM CST to 11:50 PM CST
Where
Brown County, 1.11 mi W of Holland to 0.68 mi SSE of Holland
Rating
EF1
Path length
1.48 mi
Path width
150 yd
Continued into
Calumet, Wi (GRB)
Reported by
NWS Storm Survey
Coordinates
44.247, -88.192

The tornado that touched down in Outagamie County, 3.5 miles east of Greenville at 12:38 am CDT, briefly moved across far southwest Brown County near Holland. A few trees were knocked over by the tornado in Brown County (DI 28, DOD 3). The average path width was 150 yards. The tornado then moved into Calumet County at 12:50 am CDT.

Tornado, Calumet

When
August 6, 11:50 PM CST to 11:52 PM CST
Where
Calumet County, 1.62 mi NNW of Forest Jct to 2.62 mi NNE of Brillion
Rating
EF1
Path length
5.49 mi
Path width
175 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
44.242, -88.163

The tornado that formed in Outagamie County 3.5 miles east of Greenville at 12:38 am CDT, and briefly moved across Brown County, entered Calumet County 1.6 miles north of Forest Junction at 12:50 am CDT. The tornado damaged about three dozen trees (DI 28, DOD 3 and 4). Two metal truss towers collapsed under the weight of several high voltage power lines (that weighed two pounds per foot) which were likely moving in unison as their resonance frequency was reached. Engineers that inspected the damage estimated winds of 100 mph. Nearby trees sustained relatively minor damage (DI 28, DOD 2 and 3). The average path width in Calumet County was 125 yards.

Tornado, Brown

When
August 6, 11:59 PM CST to August 7, 12:06 AM CST
Where
Brown County, 0.92 mi NNE of Pine Grove to 0.92 mi SE of Henrysville
Rating
EF1
Path length
5.53 mi
Path width
100 yd
Continued into
Kewaunee, Wi (GRB)
Reported by
NWS Storm Survey
Coordinates
44.433, -87.876

A tornado formed in eastern Brown County at 12:59 am CDT and moved east-southeast into Kewaunee County. A couple dozen trees were damaged and uprooted (DI 28, DOD 2 and 3) before it moved into Kewaunee County at about 1:06 am CDT, 2.9 miles southwest of Pilsen. Average path width in Brown County was 75 yards.

Tornado, Manitowoc

When
August 7, 12:01 AM CST to 12:10 AM CST
Where
Manitowoc County, 4.08 mi NW of Rosecrans to 1.13 mi NNE of Larrabee
Rating
EF1
Path length
8.74 mi
Path width
250 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
44.312, -87.888

The tornado that initially formed in Outagamie County 2.7 miles east-northeast of Mackville at 12:40 am CDT, and moved across Brown County and the Fox Valley, entered Manitowoc County about 4.1 miles northwest of Rosecrans at 1:01 am CDT. The tornado damaged several outbuildings (DI 1, DOD 3; DI 1, DOD 4) and damaged the roof of a barn (DI 1, DOD 2). A 110 year old stone structure at the Maribel Caves County Park was knocked over by the strong winds. Hundreds of trees were damaged or uprooted along the path of the tornado (DI 27, DOD 2 and 3; DI 28, DOD 3 and 4). The damage survey revealed the tornado ended a couple miles east of Maribel, but straight-line wind damage continued into the eastern part of the county. The average path width of the tornado in Manitowoc County was 125 yards.

Thunderstorm Wind, Manitowoc

When
August 7, 12:04 AM CST
Where
Manitowoc County, 1.19 mi NE of Maribel
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
44.282, -87.782

A semi-trailer was blown over on Interstate 43, north of County Road Z. This report was relayed by television station WLUK.

Thunderstorm Wind, Manitowoc

When
August 7, 12:05 AM CST
Where
Manitowoc County, Kellnersville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.230, -87.800

The public reported scattered trees down in the town of Kellnersville.

Tornado, Kewaunee

When
August 7, 12:06 AM CST to 12:10 AM CST
Where
Kewaunee County, 2.94 mi SW of Pilsen to 1.01 mi NE of Stangelville
Rating
EF1
Path length
5.06 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
44.422, -87.765

The tornado that formed in Brown County at 12:59 am CDT continued east-southeast into Kewaunee County, crossing the county line 2.9 miles southwest of Pilsen at 1:06 am CDT. The tornado caused the walls and roof of a barn to collapse (DI 1, DOD 6) and damaged the tops of two silos. In addition, the tornado damaged and uprooted several dozen trees along its path. Average path width in Kewaunee County was 75 yards.

Thunderstorm Wind, Brown

When
August 7, 12:08 AM CST
Where
Brown County, 0.69 mi S of Denmark
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.340, -87.830

A measured wind gust of 59 mph was recorded in the town of Denmark.

Thunderstorm Wind, Manitowoc

When
August 7, 12:12 AM CST
Where
Manitowoc County, 0.99 mi W of Mishicot
Measured
68 kt (78 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.230, -87.650

A measured wind gust of 78 mph was reported just west of the town of Mishicot.

Thunderstorm Wind, Manitowoc

When
August 7, 12:13 AM CST
Where
Manitowoc County, Mishicot
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
44.230, -87.630

The public reported that many trees and powerlines were blown down in the town of Mishicot. This caused the power to go out in the town.

Thunderstorm Wind, Manitowoc

When
August 7, 12:18 AM CST
Where
Manitowoc County, 0.5 mi E of Two Rivers
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
44.150, -87.560

The public reported that many trees and powerlines were knocked down on the north side of Two Rivers.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyThe tornado archive for Wisconsin, 2013Warnings in Wisconsin, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472186, 472201, 472189, 472207, 459677, 459591, 459592, 459688, 472188, 472205, 461834, 461878, 459699, 472199, 472196, 472200, 472197, 459700, 461837, 462236, 462305, 459668, 459710, 472195, 472192, 459669, 472198, 472208, 472193, 472194.